Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 182, NWS Wichita, KS

June 10, 2003Allen County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 10, 2003, 4:06 PM CDT for Allen County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 4:06 PM CDT (21:06 UTC)
Expired
Jun 10, 2003, 4:45 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Allen County, KS

The radar

The Topeka radar (KTWX), 140 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 12:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS53 KICT 102106
SVRICT
KSC001-102145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
406 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS

* UNTIL 445 PM CDT.

* AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF HUMBOLDT...OR ABOUT 6
  MILES SOUTHWEST OF IOLA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR IOLA AROUND 415 PM CDT...
  NEAR GAS AROUND 420 PM CDT...
  NEAR LA HARPE AROUND 425 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...

THIS IS A DANGEROUS STORM.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ALLEN
COUNTY UNTIL 445 PM CDT.

LAT...LON 3790 9551 3775 9551 3796 9517 3802 9549

$$

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:41 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 10, 3:41 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT TUE JUN 10 2003

TNGT:
MUCH OF FCST WL RIDE ON ABILITY OF MODELS TO FCST FNTL PSN AND LLVL
JET. APPRS THAT THE SHRTWV MOVG INTO WRN OK WL CONT TO WEAKEN AND
LIFT ENE THRU TNGT.  SHORT RANGE MODELS...INCLD LCL ETA-KF SUG LVLL
JET WL BE WEAK AND VEERED IN ADVANCE OF WAVE.  BELIEVE MAIN ROUND OF
PCPN WL OCCUR THIS EVE AS WAVE APCHS...THEN LIMP ALG OVNGT DUE TO
LIMITED MSTR REPLENISHMENT.  RELATIVELY DEEP/SATURATED MSTR SUG VERY
EFFICIENT PCPN PROCESS, SO EXPECT DECENT QPF IN STORMS THAT DO
FIRE.  HOWEVER BECAUSE OF THE UNCERTAINTY THAT STG CONVECTION CAN BE
MAINTAINED OVNGT...HAVE OPTED TO NOT HOIST A FLOOD WATCH ATTM.
SHOULD PROFILERS INDC AN INCR/BACKING LLVL JET...EVE SHIFT WL HAVE
TO REASSESS THIS SCENERIO.

WED-WED NGT:
WITH SLOW MOVEMENT OF WAVE IN SE KS...PCPN MAY BE LINGERING AT THE
START OF THE PD. THE DRY AIR NEVER WORKS INTO SE KS...SO SOME
POTENTIAL FOR REDVLPMENT IN THE AFTN...AND DIDNT TIME QUALIFY
PCPN.  RESIDUAL MSTR AND WEAK WARM AIR/MSTR ADVCTN WL JUSTIFY KEEP
SML POPS GOING.

THU-SAT:
PRETTY MUCH KEEP STATUS QUO WITH FCST AS MSTR CONT TO LURK AROUND
THE AREA AND ANOTHER FNT MOVES THRU. BELIEVE ECMWF MAY BE ONTO
SOMETHING WITH DRYING WORKING INTO MUCH OF THE RGN SAT...WITH BEST
CHC OF PCPN EITHER THU NGT OR FRI.  GIVEN UNCERTAINTY AND
CONTINUITY...KEEP PCPN GOING ON SAT...BUT BELIEVE CHC MAY BE LIMITED
TO SE KS.

SUN-TUE:
FOR CONSISTENTY/COORDINATION PURPOSES...KEEP PCPN GOING IN SE KS ON
SUN.  LEFT REMAINDER DRY AS ECMWF SHOWS UPR RDG BLDG ACRS KS.  SOME
POTENTIAL FOR PCPN TO DVLP IN WRN NEB AND TRACK SE...BUT BELIEVE
THAT IS FAIRLY REMOTE ATTM...SPCLY ON SUN NGT-MON.  MAY BE A SLGTLY
BETTER CHC MON NGT...BUT GIVEN UNCERTAINTY...OPTED TO KEEP THINGS
DRY FOR NOW.

FCSTID =   17/HOWERTON
ICT   65  88  68  88 /  40  10  30  20
HUT   64  88  68  88 /  20  10  30  20
EWK   65  87  67  87 /  30  10  30  20
EQA   65  87  67  86 /  40  10  30  20
WLD   67  89  69  89 /  50  10  30  20
RSL   61  88  64  86 /  10  10  20  20
GBD   62  88  66  86 /  10  10  20  20
SLN   63  86  67  86 /  10  10  30  20
MPR   65  87  67  87 /  30  10  30  20
CFV   69  87  69  86 /  80  30  30  20
CNU   67  85  66  85 /  60  20  30  20
K88   67  85  66  85 /  60  20  30  20

.ICT...
KS...NONE.
Hazardous weather outlook, Jun 10, 5:27 AM CDT, 10 hours 39 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
527 AM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING FOR
LOCATIONS EAST OF THE KANSAS TURNPIKE. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND SEVERE WINDS.

PERSISTENT SOUTHERLY WINDS HAVE TRANSPORTED JUICY GULF MOISTURE INTO
THE MIDWEST. A FRONTAL BOUNDARY IS EXPECTED TO MOVE INTO THE AREA
TODAY. THIS SURFACE FEATURE SHOULD PROVIDE THE FOCUS FOR SCATTERED
STORMS THIS AFTERNOON. ALTHOUGH WIND SHEAR IS NOT THAT IMPRESSIVE
THERE IS ENOUGH INSTABILITY FOR A FEW SEVERE STORMS, ESPECIALLY OVER
SOUTHEAST KANSAS.  THESE SAME AREAS WILL CONTINUE TO HAVE A THREAT
FOR THUNDERSTORMS TONIGHT, AS THIS FRONTAL BOUNDARY LINGERS AROUND
THE AREA. STRONG LOW LEVEL WINDS JUST OFF OF THE SURFACE WILL ALLOW
THESE STORMS TO CONTINUE, BY PUMPING MOISTURE INTO THE AREA. ALONG
WITH ISOLATED SEVERE HAIL AND WIND, THESE STORMS MAY PRODUCE FAIRLY
HIGH RAINFALL RATES. THEREFORE LOCALIZED FLOODING MAY ALSO BE THREAT
FOR LOCATIONS THAT EXPERIENCE A STRONG STORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A THREAT FOR THUNDERSTORMS WILL EXIST WEDNESDAY THROUGH SATURDAY AS
A NUMBER OF WEAK UPPER WAVES TRACK ACROSS THE MIDWEST. WITH ABUNDANT
MOISTURE IN PLACE, ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL
TO BECOME SEVERE. IT WILL BE DIFFICULT TO PIN DOWN THE EXACT TIMING
AND LOCATION OF THESE DISTURBANCES MORE THAN A DAY IN ADVANCE. SO
CONTINUE TO CHECK BACK FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
OVER SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:41 PM CDTSevere Thunderstorm WarningICTNeosho64 min
Jun 10, 3:43 PM CDTSevere Thunderstorm WarningICTWoodson62 min
Jun 10, 4:08 PM CDTTornado WarningICTButler52 min
Jun 10, 4:18 PM CDTSevere Thunderstorm WarningICTChase57 min
Jun 10, 5:24 PM CDTTornado WarningICTButler51 min
Jun 10, 6:20 PM CDTSevere Thunderstorm WarningICTReno55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.